I was diagnosed with subglottic stenosis approximately 18 months ago. Since that time I have had six laserings of my trachea to remove the stenosis, which keeps coming back. Every time I have had a laser surgery, I have been put on a 10 day course of prednisone or decadron. The little drug interaction sheets that come with the steroids say that your immune system can be low for a whole year after taking the drugs. I have been told to take a medrol dose pack anytime I get a cold or an upper respiratory infection. However, I tend to hold off on taking those unless I feel my airway is getting constricted. My question is this... I have had numerous upper respiratory infections since my first surgery. For instance, since Halloween, I have had three of them. I have been prescribed Levaquin for those infections and they clear up for about a week, week and a half, and then BINGO!!! I am sick again. Could this be a result of the steroids? Or from being on so much antibiotics over the last year and a half? or a combination of both? Thanks for any thoughts!!
The steroids do tend to run your immune system down a little -- for a couple of reasons. When you're taking extra anti-inflammatories, your body's sluggish to respond to an injury of any kind, since the first defense reaction is inflammation -- it helps the white blood cells etcetera get to the area with extra oxygen to fix the damage.
Another thing is that after you come off the steroids, your body's slowed down producing its own steroids while you were on it. This is why you have to taper off -- because if you were to stop quickly, your body would basically have zip for reserves to respond to a situation like that. That's part of the reason why they ask you to carry wallet cards if you're taking this stuff.
Have you ever had these infections cultured? It's possible that you're growing a bug that the levaquin's not totally getting rid of and it just keeps re-asserting itself.
My ENT has never cultured anything as far as the infections go. She automaticaly assumes infection and prescribes the levaquin. As did my pulmonologist. I had a bad reaction to Augmentin almost a year ago that was prescribed for the exact same kind of thing. I was thinking that next time maybe they need to give me a 14 day course instead of a 10 day course.
I don't know if this has anything to do with any of this, but I also have an enlarged right lobe of my thyroid gland. Previous CT scans showed a calcification, but ultrasounds do not. Biopsy just shows inflamed tissue. Thyroid function tests are normal. Have gained 40 lbs in last two years. So weight gain is either from the thyroid (although function tests are normal) or from the steroids. Am always tired... could be the thyroid or the fact that I can't breathe so great. One would think that with all the times I have been on the steroids and then on three months worth of motrin 800mg three times a day due to ankle surgery, that the thyroid would no longer be inflamed. I feel that my thyroid really has to something to do with all of this, but am told no by my family doctor. I digress.
When you mentioned a "wallet card" did you mean that they actually want you to carry some identifying card to let medical personnel know that you are on steroids? Nothing like that has ever been given to me in that regards.
Most of the time they won't give it to you, but you have to make one or you may be able to find them on the internet. I've been on continuous oral steroids for a year now. They tell me that if I have any type of asthma exacerbation, or surgery, or a trauma or anything that would stress my body I have to go on 'stressed' steroids because my adrenal gland has been suppressed. At instances like this, they recommend 1-2 mg/kg in divided doses over a course of a couple of days. A simple wallet card for instances like this would sure be helpful.